Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 12, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Apr 18, 2024, 3:36 AM CDT for 18 counties in Kansas. It took effect at Apr 18, 2024, 5:00 AM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2024, 3:36 AM CDT (08:36 UTC)
- In effect from
- Apr 18, 2024, 5:00 AM CDT
- Expired
- Apr 18, 2024, 4:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4082 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839 WWUS73 KICT 180836 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 336 AM CDT Thu Apr 18 2024 KSZ032-033-047>051-067-068-082-083-091-092-182100- /O.NEW.KICT.WI.Y.0012.240418T1000Z-240418T2100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Harvey-Kingman-Sedgwick-Harper-Sumner- Including the cities of Hutchinson, Lincoln, Derby, Lyons, Harper, Sylvan Grove, Russell, Valley Center, Park City, Wilson, Great Bend, Attica, Haysville, Anthony, Ellsworth, Sterling, Salina, Wellington, Bel Aire, Wichita, McPherson, Kingman, and Newton 336 AM CDT Thu Apr 18 2024 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Baerg
2 follow-up statements
079 WWUS73 KICT 181159 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 659 AM CDT Thu Apr 18 2024 KSZ052-053-069-070-093-182000- /O.EXA.KICT.WI.Y.0012.000000T0000Z-240418T2100Z/ Marion-Chase-Butler-Greenwood-Cowley- Including the cities of Hillsboro, Rose Hill, Peabody, Eureka, El Dorado, Augusta, Winfield, Strong City, Cottonwood Falls, Madison, Marion, Arkansas City, and Andover 659 AM CDT Thu Apr 18 2024 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts up to 40 mph. * WHERE...Chase, Marion, Butler, Cowley, and Greenwood Counties. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ032-033-047>051-067-068-082-083-091-092-182000- /O.CON.KICT.WI.Y.0012.000000T0000Z-240418T2100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Harvey-Kingman-Sedgwick-Harper-Sumner- Including the cities of Bel Aire, Anthony, Sylvan Grove, Sterling, Lyons, Attica, Wichita, Kingman, Wilson, Russell, Park City, Valley Center, Derby, Lincoln, Haysville, Wellington, Harper, Great Bend, Ellsworth, Newton, Hutchinson, McPherson, and Salina 659 AM CDT Thu Apr 18 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of Central and South Central Kansas. * WHEN...Until 4 PM CDT this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Kleinsasser
049 WWUS73 KICT 182031 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 331 PM CDT Thu Apr 18 2024 KSZ032-033-047>053-067>070-082-083-091>093-182145- /O.EXP.KICT.WI.Y.0012.000000T0000Z-240418T2100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner- Cowley- Including the cities of Bel Aire, Wellington, El Dorado, Rose Hill, Winfield, Peabody, Kingman, Sylvan Grove, McPherson, Russell, Haysville, Attica, Arkansas City, Lyons, Madison, Anthony, Valley Center, Salina, Marion, Strong City, Sterling, Augusta, Cottonwood Falls, Derby, Harper, Hillsboro, Eureka, Andover, Ellsworth, Park City, Great Bend, Newton, Wichita, Wilson, Lincoln, and Hutchinson 331 PM CDT Thu Apr 18 2024 ...WIND ADVISORY WILL EXPIRE AT 4 PM CDT THIS AFTERNOON... The threat has ended. $$ Darmofal
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 18, 3:02 AM CDT, 34 minutes earlier. Its key messages:
- * Strong cold front moves across the state today with showers/storms possible this morning * Below normal temperatures through the weekend * Rain showers possible late Friday into Saturday, especially across southern KS * More rain chances during the first half of next week.
Area forecast discussion, Apr 18, 3:02 AM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Wichita KS 302 AM CDT Thu Apr 18 2024 .KEY MESSAGES... * Strong cold front moves across the state today with showers/storms possible this morning * Below normal temperatures through the weekend * Rain showers possible late Friday into Saturday, especially across southern KS * More rain chances during the first half of next week. && .DISCUSSION... Issued at 300 AM CDT Thu Apr 18 2024 As of 245am, a midlevel low was advancing through the northern Plains with a trailing trough axis extending through the central high Plains. At the surface, an inverted surface trough extends from the OK Panhandle to near Salina, and northeastward from there. Rounds of convection have been noted on the nose of a 45-50 mph LLJ across northeast KS. Thus far, a stout EML near 17-19C has kept our forecast area convection-free. As the midlevel trough axis slides into the area, cooler midlevel temperatures may erode this capping inversion and allow for additional development southward into the Flint Hills. Steep midlevel lapse rates will contribute to 1500-2000 J/kg of MUCAPE. Sufficient veering wind profiles will yield 25- 30 kt of effective shear. As such, the strongest updrafts may support hail up to quarter size and wind gusts up to 60 mph. As the front sags southward through midday, surface heating ahead of the front may erode convective inhibition for surface based parcels. Should these surface storms develop across far southeast KS, large hail up to golf ball size and damaging winds up to 60 mph will be possible. In addition to the convective threat, much cooler temperatures will overspread the area this morning through midday. As the front passes any given location, a 10-15 degree temperature drop will occur. Afternoon temperatures will remain in the 50s across much of the area. Surface ridging will build into the forecast area late tonight into Friday. The right entrance region of a midlevel speed max across the upper Midwest combined with a subtle perturbation moving across the state may yield rain showers late Friday night into Saturday. The best chances appear to develop along the OK border. Additional rain chances arrive late Monday through Wednesday as weak perturbations within zonal flow traverse the central Plains. Temperatures will increase towards the second half of next week as midlevel ridging overspreading the Plains. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 111 AM CDT Thu Apr 18 2024 A strong cold front will blast south through the region overnight through Thursday morning, with strong north winds and MVFR to possibly patchy IFR ceilings in its wake. Northerly wind gusts will exceed 30-35 kts at times. Thinking better shower/thunderstorm chances will mostly remain across northeast Kansas, within a zone of strong 850-600mb warm advection, although the southerly periphery of this activity could flirt with portions of east-central and southeast Kansas late tonight through Thursday morning. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...BMB AVIATION...ADK
Hazardous weather outlook, Apr 18, 3:05 AM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 305 AM CDT Thu Apr 18 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190815- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 305 AM CDT Thu Apr 18 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A few thunderstorms are possible this morning, especially across the Flint Hills. The strongest storms will be capable of quarter size hail and winds up to 60 mph. More robust storms are possible across far southeast Kansas early this afternoon. The strongest storms will be capable of hail up to golf ball size and winds up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances may return to the region by early next week, although it remains too early to speculate on severe weather chances. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 11:22 AM CDT | Special Weather Statement | ICT | Neosho | 53 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.